Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 147, NWS Norman, OK

April 22, 2004Hughes County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 22, 2004, 7:00 PM CDT for Hughes County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2004, 7:00 PM CDT (00:00 UTC)
Expired
Apr 22, 2004, 7:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Hughes County, OK

The radar

The Norman radar (KTLX), 92 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 230000
SVROKC
OKC063-230045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 745 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  THE LEADING EDGE OF A SEVERE THUNDERSTORM 6 MILES WEST OF          
  YEAGER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YEAGER AROUND 710 PM CDT
  WETUMKA AROUND 725 PM CDT
  LAMAR AROUND 735 PM CDT

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 70 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3528 9643 3506 9643 3506 9608 3529 9604

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:05 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 22, 4:05 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
405 PM CDT THU APR 22 2004

.DISCUSSION...
A COMPLICATED MESS WILL DEVELOP TONIGHT ACROSS OKLAHOMA AND NORTH
TEXAS.  THE STORMS THAT FORM THIS EVENING WILL BE MOST LIKELY OVER
OUR EAST-CENTRAL AND SOUTHEAST COUNTIES... AND WILL LIKELY LEAVE
BEHIND AN OUTFLOW BOUNDARY THAT WILL PROBABLY SHOVE THE STATIONARY
FRONT SOUTH TOWARD THE RED RIVER.  ADDITIONAL STORMS ARE LIKELY TO
FORM IN NEW MEXICO AND COLORADO... THEN PROPAGATE EAST AS AN MCS
OVERNIGHT.  HEAVY RAIN WILL BE LIKELY FROM MANY OF THESE STORMS...
AND WE DID CONSIDER A FLASH FLOOD WATCH OVERNIGHT INTO FRIDAY IN
NORTH-CENTRAL OKLAHOMA.  THIS SITUATION WILL NEED TO BE WATCHED
CLOSELY THIS EVENING AND OVERNIGHT IN CASE SUFFICIENT RAIN FOR
FLOODING BECOMES LIKELY.  AT ANY RATE... THE RESULTS OF CONVECTION
TONIGHT WILL MAKE A BIG DIFFERENCE TO THE FORECAST FOR FRIDAY AND
FRIDAY NIGHT.

WE HAVE MADE THE FORECAST FOR FRIDAY ACCORDING TO THE ASSUMPTIONS
STATED ABOVE... AND EXPECT QUITE A TEMPERATURE GRADIENT NEAR THE
SOUTHERN BOUNDARY OF OUR FORECAST AREA BY AFTERNOON.  STORMS ARE
ONCE AGAIN LIKELY TOMORROW... BUT THE EXACT POSITION WILL BE
DIFFICULT TO PINPOINT UNTIL AFTER TONIGHT.

WE HAVE ALSO SLOWED DOWN THE CLEARING OF PRECIPITATION SATURDAY INTO
SUNDAY... AS THE EASTWARD PROGRESS OF THE STORM SYSTEM LOOKS LIKE IT
WILL BE SLOWER THAN PREVIOUSLY EXPECTED... AND LINGERING LOW-LEVEL
MOISTURE SHOULD BE SUFFICIENT TO SUPPORT CONTINUING PRECIPITATION.

CLEARING AND COOLER WEATHER IS FINALLY DUE TO ARRIVE ON SUNDAY AS
HIGH PRESSURE SETTLES INTO THE REGION.  RETURN FLOW WILL BEGIN BY
MID-WEEK... BUT MOISTURE WILL PROBABLY NOT BE SUFFICIENT FOR
PRECIPITATION UNTIL AT LEAST FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  67  52  67 /  50  50  60  40
HOBART OK         56  64  49  66 /  50  60  50  30
WICHITA FALLS TX  61  75  55  68 /  30  60  50  40
GAGE OK           47  55  43  60 /  60  80  40  10
PONCA CITY OK     53  63  49  65 /  60  80  60  40
DURANT OK         66  78  60  71 /  30  70  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

23
Hazardous weather outlook, Apr 22, 3:23 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
323 PM CDT THU APR 22 2004

OKZ004>048-050>052-TXZ083>090-231200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
CENTRAL AND EASTERN OKLAHOMA...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF OKLAHOMA...AND WESTERN NORTH
TEXAS.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE FROM CHANDLER...TO
SHAWNEE...PAULS VALLEY...AND GRADY OKLAHOMA...TO BELLEVUE TEXAS. THE
SLIGHT RISK AREA IS WEST AND NORTH OF THE MODERATE RISK AREA.

TIMING...
SEVERE THUNDERSTORMS IN THE MODERATE RISK AREA ARE MOST LIKELY
FROM 3 TO 9 PM. SEVERE THUNDERSTORMS IN THE SLIGHT RISK ARE MOST
LIKELY FROM 9 PM THROUGH TONIGHT.

IMPACTS...
HAIL TO THE SIZE OF BASEBALLS...AND WINDS TO 70 MPH...ARE EXPECTED
IN THE MODERATE RISK AREA. ALTHOUGH THE PROBABILITY OF SUPERCELLS IS
HIGH...THE RISK OF TORNADOES IS LOW. IN THE SLIGHT RISK AREA...HAIL
TO THE SIZE OF QUARTERS IS EXPECTED.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS THROUGH TONIGHT.

DISCUSSION...
A DEVELOPING SURFACE TROUGH ALONG THE WESTERN EDGE OF THE MODERATE
RISK AREA WILL BE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT
THROUGH THE AFTERNOON AND EVENING...BEFORE SHIFTING EAST OF THE AREA.
A MODERATELY UNSTABLE AIRMASS...ALONG WITH AMPLE VERTICAL WIND SHEAR
WILL SUPPORT A HIGH LIKELIHOOD OF SUPERCELLS...WITH AVERAGE STORM
MOTION EAST AT 20 MPH. LIKE WEDNESDAY...THE LARGEST CONCERN WILL BE
FOR VERY LARGE AND DAMAGING HAIL...AND STRAIGHT LINE WINDS NEAR 70
MPH. DUE TO WEAK LOWER LEVEL WIND SHEAR...THE TORNADO POTENTIAL WILL
BE LOW...BUT IT IS NOT ZERO.

A SECOND ROUND OF SEVERE WEATHER IS EXPECTED TO DEVELOP FROM LATE
EVENING THROUGH TONIGHT ACROSS THE WESTERN AND NORTHERN HALVES OF
OKLAHOMA. A STRONG UPPER JET APPROACHING THE AREA...WILL ALLOW THE
LOW LEVEL JET TO DEVELOP AND STRENGTHEN TOWARD MIDNIGHT. THIS SHOULD
ALLOW NEW THUNDERSTORMS TO DEVELOP OVER THE AREA...WITH LARGE HAIL
THE PRIMARY CONCERN. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER COLORADO...NEW MEXICO...AND THE OKLAHOMA...TEXAS
PANHANDLES...DUE TO STRONG UPSLOPE FLOW...AND WILL BEGIN TO MOVE
INTO WESTERN OKLAHOMA AND POSSIBLY WESTERN NORTH TEXAS LATE TONIGHT
OR EARLY FRIDAY MORNING. LARGE HAIL WILL BE THE PRIMARY CONCERN WITH
THESE STORMS AS WELL.

THIS OUTLOOK HAS BEEN UPDATED TO REMOVE OKLAHOMA CITY...LAWTON...AND
WICHITA FALLS...FROM THE MODERATE RISK AREA...DUE TO THE AXIS OF
INSTABILITY AND LOWER LEVEL CONVERGENCE SHIFTING EAST OF THE THESE
CITIES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON...DUE TO
SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY RAIN FROM ADDITIONAL
THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED BE ONGOING FRIDAY MORNING ACROSS PORTIONS
OF WESTERN AND NORTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. SOME OF
THESE STORMS MAY BE ACCOMPANIED BY LARGE HAIL. OUTFLOW BOUNDARIES
PRODUCED BY THESE THUNDERSTORMS WILL HAVE A LARGE INFLUENCE ON THE
POSITION AND STRENGTH OF THE FRONTAL BOUNDARY CURRENTLY OVER THE
AREA. A POSSIBLE SCENARIO INCLUDES RAIN AND THUNDERSTORMS FROM
OVERNIGHT AND FRIDAY MORNING ACTIVITY...PRODUCING OUTFLOW BOUNDARIES
THAN REINFORCE THE FRONTAL BOUNDARY CURRENTLY OVER THE AREA...AND
PUSH IT FARTHER SOUTH THAN CURRENTLY FORECAST. THIS WOULD CONFINE
THE LIKELIHOOD OF ADDITIONAL SEVERE THUNDERSTORMS FRIDAY AFTERNOON
TO EXTREME SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

ADDITIONAL SEVERE WEATHER MAY OCCUR FRIDAY NIGHT AND SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

JAMES

In the hours before

Special weather statement, Apr 22, 4:22 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT THU APR 22 2004

OKZ045-TXZ090-222130-
CLAY TX-JEFFERSON OK-
422 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES.

STRONG THUNDERSTORMS HAVE DEVELOPED OVER THE LAST 15 MINUTES
ACROSS SOUTHEAST CLAY COUNTY AND NEW STORMS ARE DEVELOPING
OVER SOUTHERN JEFFERSON COUNTY.  SOME STRENGTHENING IS LIKELY
AND WARNINGS MAY BE REQUIRED.

SIX
Special weather statement, Apr 22, 4:39 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
439 PM CDT THU APR 22 2004

OKZ030-031-222200-
POTTAWATOMIE OK-SEMINOLE OK-
439 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE AND SEMINOLE
COUNTIES.

STRONG TO SEVERE THUNDERSTORM HAVE DEVELOP QUICKLY AND ADDTIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER POTTAWATOMIE AND SEMINOLE
COUNTIES WITHIN THE HOUR.

PEOPLE IN POTTAWATOMIE AND SEMINOLE COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SIX
Special weather statement, Apr 22, 4:59 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT THU APR 22 2004

OKZ045-046-050-222215-
CARTER OK-JEFFERSON OK-LOVE OK-
459 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON AND LOVE
COUNTIES.

THUNDERSTORMS ARE CONTINUE TO DEVELOP ACROSS EASTERN JEFFERSON
AND FAR SOUTHEAST CLAY COUNTY THIS AFTERNOON.  THE STORMS
ARE MOVING TO THE NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CARTER...JEFFERSON AND LOVE COUNTIES...INCLUDING THE CITY
OF ARDMORE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SIX
Local storm report, Apr 22, 6:13 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             5 SW SEMINOLE           35.18N 96.74W
04/22/2004  1.00 INCH        SEMINOLE           OK   AMATEUR RADIO

            HAIL REPORTED ON STATE HIGHWAY 59, 3 MILES WEST OF STATE
            HIGHWAY 99

&&

KT
Local storm report, Apr 22, 6:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             SEMINOLE                35.23N 96.67W
04/22/2004  0.88 INCH        SEMINOLE           OK   AMATEUR RADIO

&&

JLP
Local storm report, Apr 22, 6:24 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
624 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 S SEMINOLE            35.21N 96.67W
04/22/2004  1.75 INCH        SEMINOLE           OK   AMATEUR RADIO

&&

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:28 PM CDTSevere Thunderstorm WarningOUNSeminole47 min
Apr 22, 11:40 PM CDTSevere Thunderstorm WarningOUNCanadian35 min
Apr 23, 12:24 AM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma51 min
Apr 23, 1:56 PM CDTSevere Thunderstorm WarningOUNCuster34 min
Apr 23, 1:57 PM CDTSevere Thunderstorm WarningOUNTillman48 min
Apr 23, 2:04 PM CDTSevere Thunderstorm WarningOUNDewey, Major26 min
Apr 23, 2:27 PM CDTSevere Thunderstorm WarningOUNMajor48 min
Apr 23, 2:43 PM CDTSevere Thunderstorm WarningOUNTillman47 min
Apr 23, 2:56 PM CDTTornado WarningOUNCotton, Tillman49 min
Apr 23, 3:15 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major45 min
Apr 23, 3:19 PM CDTSevere Thunderstorm WarningOUNComanche41 min
Apr 23, 3:44 PM CDTTornado WarningOUNCotton46 min
Apr 23, 3:50 PM CDTSevere Thunderstorm WarningOUNMajor40 min
Apr 23, 3:54 PM CDTSevere Thunderstorm WarningOUNGrant51 min
Apr 23, 3:58 PM CDTSevere Thunderstorm WarningOUNComanche, Stephens47 min
Apr 23, 4:25 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield35 min
Apr 23, 4:29 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Apr 23, 4:44 PM CDTSevere Thunderstorm WarningOUNGrant31 min
Apr 23, 4:44 PM CDTSevere Thunderstorm WarningOUNStephens46 min
Apr 23, 4:52 PM CDTFlash Flood WarningOUNStephens3 hr
Apr 23, 5:11 PM CDTSevere Thunderstorm WarningOUNBlaine, Major49 min
Apr 23, 5:15 PM CDTSevere Thunderstorm WarningOUNGrant30 min
Apr 23, 5:23 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian37 min
Apr 23, 5:27 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens48 min
Apr 23, 5:30 PM CDTSevere Thunderstorm WarningOUNWashita45 min
Apr 23, 5:42 PM CDTSevere Thunderstorm WarningOUNGrant, Kay33 min
Apr 23, 6:08 PM CDTSevere Thunderstorm WarningOUNGarvin52 min
Apr 23, 6:13 PM CDTSevere Thunderstorm WarningOUNKay17 min
Apr 23, 6:14 PM CDTSevere Thunderstorm WarningOUNStephens46 min
Apr 23, 6:28 PM CDTSevere Thunderstorm WarningOUNBlaine47 min
Apr 23, 6:33 PM CDTSevere Thunderstorm WarningOUNKay27 min
Apr 23, 6:37 PM CDTSevere Thunderstorm WarningOUNMarshall23 min
Apr 23, 6:50 PM CDTSevere Thunderstorm WarningOUNJohnston40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.